California, 2020Hail in California, July 20, 2020
July 20, 2020 · NWS STO · 1 event in 1 county or zone
High pressure set up shop over the Four Corners region allowing for mid level moisture to spread the the Great Basin area and along the crest of the Sierra Nevada. This allowed for showers and thunderstorms to develop along the Sierra crest during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure set up shop over the Four Corners region allowing for mid level moisture to spread the the Great Basin area and along the crest of the Sierra Nevada. This allowed for showers and thunderstorms to develop along the Sierra crest during the afternoon and early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 20, 1:40 AM PST, 11 hours 35 minutes earlier.
Area forecast discussion, Jul 20, 1:40 AM PST, 11 hours 35 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Sacramento CA
240 AM PDT Mon Jul 20 2020
.SYNOPSIS...
Gradual cooling trend this week. A few late day thunderstorms are
expected over the mountains. Keep an eye to the sky if in the
mountains. Southwest breezes continue near the Delta with locally
breezy conditions elsewhere.
&&
.DISCUSSION...
Skies are clear across interior NorCal early this morning other
than some remnant clouds from Sunday afternoon's deep convection
over the Sierra Nevada. Profiler data indicate the marine layer
remains around 2k ft deep with IR difference imagery indicating
stratus extends through the Carquinez Strait. Surface pressure
gradients are trending stronger onshore and a robust Delta Breeze
has spread around 5 degrees of cooling up through the southern
half of the Sacramento Valley.
Temperatures will remain pretty hot across the northern Sacramento
Valley and surrounding terrain early this week while the Delta
Breeze keeps temperatures close to average elsewhere across
interior NorCal. Highs across the northern Sacramento Valley will
remain in the 100-105 range today and Tuesday before gradually
cooling during mid-week.
Mid level moisture/instability continues to spread a little
further to the north and west beneath the ridge axis extending
from the Four Corners region into the eastern Pacific. More
diurnal activity is expected across the northern Sierra today with
perhaps an isolated storm over the Coast Range to the west of the
Sacramento Valley.
Weak closed low forecast to develop off the NorCal coast on
Tuesday is expected to draw moisture/instability further to the
northwest with isolated late day thunderstorms possible across
many of the NorCal mountains. Thunderstorm threat forecast to
retreat back to the Sierra south of Tahoe by mid-week as the low
drops into central California.
Locally breezy south to southwest winds will be possible at times in
the afternoons and evenings, mainly through the Delta and portions
of the Central Valley.
&&
.EXTENDED DISCUSSION (Friday THROUGH Monday)...
Upper troughing/low remains along the CA coast through the
extended forecast period. AMS remains relatively dry with only a
slight chance of deep moist convection over extreme southern
portions of our Sierra Nevada Friday afternoon. Highs will be near
normal Friday through Sunday then above normal Monday.
&&
.AVIATION...
Lcl MVFR/IFR conds poss in ST vcnty of Delta til abt 18z tda,
otrw VFR for intr NorCal exc sct MVFR/IFR poss in tstms ovr mtns
btwn 20z-03z. Isold FU vcnty of wild fires. Lcl SWly sfc wnd
25g35kt poss vcnty of Delta and areas of Sly sfc wnd up to 18 kts
poss in Sac and Nrn San Joaquin Vlys btwn 23z-06z.
&&
.STO WATCHES/WARNINGS/ADVISORIES...None.
&&
In the hours before
Special weather statement, Jul 20, 12:41 PM PST, 34 minutes before
Special Weather Statement
National Weather Service Sacramento CA
141 PM PDT Mon Jul 20 2020
CAZ069-202130-
West Slope Northern Sierra Nevada-
141 PM PDT Mon Jul 20 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
TUOLUMNE...ALPINE...EASTERN EL DORADO AND NORTHEASTERN AMADOR
COUNTIES...
At 141 PM PDT, an area of strong thunderstorms were clustered over
Kennedy Meadow, or 7 miles west of Sonora Pass, moving northwest at
10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Carson Pass, Kirkwood, Kennedy Meadow, Ebbetts Pass, Kirkwood
Meadows, Dardanelle, Upper Blue Lake, Kirkwood Ski Area, Lookout Peak
and Hermit Valley Basin.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3815 11963 3810 11981 3872 12013 3875 12001
3866 11994 3845 11968 3834 11963 3832 11965
3828 11965 3823 11961 3820 11963 3818 11960
TIME...MOT...LOC 2041Z 112DEG 11KT 3832 11977
RoweHail, Alpine
- When
- July 20, 1:15 PM PST to 1:20 PM PST
- Where
- Alpine County, 10.84 mi E of Lake Alpine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.490, -119.800
Report of 1 inch hail at Highland Lakes Campground. Public report relayed to NWS Reno, then to NWS Sacramento. Time estimated based on radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, July 20, 2020$237,000 · 1 in hail · 6 events
- Flooding and Damaging Winds in Kentucky, July 20 to 24, 2020$121,000 · 80 kt wind · 16 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 20 to 22, 202058 events
- Damaging Winds in Virginia, July 20, 2020$59,000 · 55 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 20 to 25, 202058 kt wind · 39 events
- Flash Flood and Hail in Nebraska, July 20, 2020$30,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Nebraska, July 20, 20202.75 in hail · 26 events
- Heat in Virginia, July 20, 202024 events
- Damaging Wind in Missouri, July 20, 2020$20,000 · 56 kt wind · 1 event
- Damaging Wind in Maryland, July 20, 2020$20,000 · 60 kt wind · 1 event
- Excessive Heat and Heat in Maryland, July 20, 202015 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 20, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899695.